Modulation invariant and multilinear singular integral operators
Séminaire Bourbaki : volume 2005/2006, exposés 952-966, Astérisque no. 311  (2007), Talk no. 962, p. 295-320

In a series of papers beginning in the late 1990s, Michael Lacey and Christoph Thiele have resolved a longstanding conjecture of Calderón regarding certain very singular integral operators, given a transparent proof of Carleson’s theorem on the almost everywhere convergence of Fourier series, and initiated a slew of further developments. The hallmarks of these problems are multilinearity as opposed to mere linearity, and especially modulation symmetry. By modulation is meant multiplication by characters exp(ixξ). I will briefly review some of the conceptual backdrop to these problems, discuss the key concepts which provide the structural basis for the analysis, sketch a proof, and if time permits, mention related unsolved problems. I will attempt to convey an accurate sense of the work, without presenting full details.

Dans une série de textes débutant dans les années 1990, Michael Lacey et Christoph Thiele ont résolu une conjecture ancienne de Calderón concernant certains opérateurs intégraux très singuliers et donné une preuve lumineuse du théorème de Carleson sur la convergence presque partout des séries de Fourier, résultats qui ont connu depuis de nombreux développements. La marque de fabrique de ces problèmes est la multilinéarité par opposition avec la simple linéarité, et l’invariance par modulation, ce dernier terme étant utilisé pour la multiplication par un caractère exp(ixξ). Je ferai un bref survol du contexte conceptuel de ces problèmes, en décrivant les points clefs qui fournissent la base structurelle de cette approche, puis je donnerai un esquisse de preuve, et si le temps le permet, je mentionnerai des problèmes ouverts. Je tenterai de donner un portrait fidèle de ce travail sans toutefois rentrer dans les détails techniques.

Classification:  42B20,  42A20,  42B25
Keywords: opérateurs d'intégrale singulière, transformée de Hilbert, opérateurs multilinéaires, invariance par modulation, presque orthogonalité, décomposition de l'espace des phases, coefficients de Fourier localisés, opérateur maximal de somme partielle
@incollection{SB_2005-2006__48__295_0,
     author = {Christ, Michael},
     title = {Modulation invariant and multilinear singular integral operators},
     booktitle = {S\'eminaire Bourbaki : volume 2005/2006, expos\'es 952-966},
     author = {Collectif},
     series = {Ast\'erisque},
     publisher = {Soci\'et\'e math\'ematique de France},
     number = {311},
     year = {2007},
     note = {talk:962},
     pages = {295-320},
     zbl = {1197.42010},
     mrnumber = {2359047},
     language = {en},
     url = {http://www.numdam.org/item/SB_2005-2006__48__295_0}
}
Christ, Michael. Modulation invariant and multilinear singular integral operators, in Séminaire Bourbaki : volume 2005/2006, exposés 952-966, Astérisque, no. 311 (2007), Talk no. 962, pp. 295-320. http://www.numdam.org/item/SB_2005-2006__48__295_0/

[1] J. Bourgain - “On the dimension of Kakeya sets and related maximal inequalities”, Geom. Funct. Anal. 9 (1999), no. 2, p. 256-282. | MR 1692486 | Zbl 0930.43005

[2] A. P. Calderón - “Uniqueness in the Cauchy problem for partial differential equations.”, Amer. J. Math. 80 (1958), p. 16-36. | Article | MR 104925 | Zbl 0080.30302

[3] -, “Commutators of singular integral operators”, Proc. Nat. Acad. Sci. U.S.A. 53 (1965), p. 1092-1099. | Article | MR 177312 | Zbl 0151.16901

[4] -, “Cauchy integrals on Lipschitz curves and related operators”, Proc. Nat. Acad. Sci. U.S.A. 74 (1977), no. 4, p. 1324-1327. | MR 466568 | Zbl 0373.44003

[5] A. P. Calderón & A. Zygmund - “On the existence of certain singular integrals”, Acta Math. 88 (1952), p. 85-139. | Article | MR 52553 | Zbl 0047.10201

[6] L. Carleson - “On convergence and growth of partial sums of Fourier series”, Acta Math. 116 (1966), p. 135-157. | Article | MR 199631 | Zbl 0144.06402

[7] M. Christ - “On certain elementary trilinear operators”, Math. Res. Lett. 8 (2001), no. 1-2, p. 43-56. | MR 1825259 | Zbl 1014.42015

[8] M. Christ & A. Kiselev - “WKB asymptotic behavior of almost all generalized eigenfunctions for one-dimensional Schrödinger operators with slowly decaying potentials”, J. Funct. Anal. 179 (2001), no. 2, p. 426-447. | MR 1809117 | Zbl 0985.34078

[9] R. R. Coifman, A. Mcintosh & Y. Meyer - “L’intégrale de Cauchy définit un opérateur borné sur L 2 pour les courbes lipschitziennes”, Ann. of Math. (2) 116 (1982), no. 2, p. 361-387. | MR 672839 | Zbl 0497.42012

[10] R. R. Coifman & Y. Meyer - Au-delà des opérateurs pseudo-différentiels, Astérisque, vol. 57, Soc. Math. France, Paris, 1978. | Numdam | MR 518170 | Zbl 0483.35082

[11] -, “Le théorème de Calderón par les “méthodes de variable réelle””, in Séminaire d'Analyse Harmonique 1978-1979, Publ. Math. Orsay 79, vol. 7, Univ. Paris XI, Orsay, 1979, p. 49-55. | Zbl 0427.42007 | Zbl 0435.30029

[12] -, Ondelettes et opérateurs III. opérateurs multilinéaires, Actualités Mathématiques, Hermann, Paris, 1991. | MR 1160989 | Zbl 0745.42012

[13] G. David & J.-L. Journé - “A boundedness criterion for generalized Calderón-Zygmund operators”, Ann. of Math. (2) 120 (1984), no. 2, p. 371-397. | MR 763911 | Zbl 0567.47025

[14] P. Deift & R. Killip - “On the absolutely continuous spectrum of one-dimensional Schrödinger operators with square summable potentials”, Comm. Math. Phys. 203 (1999), no. 2, p. 341-347. | MR 1697600 | Zbl 0934.34075

[15] C. Demeter, M. T. Lacey, T. Tao & C. Thiele - “Breaking the duality in the return times theorem”, preprint, math.DS/0601455. | Article | MR 2420509 | Zbl 1213.42064

[16] C. Demeter, T. Tao & C. Thiele - “Maximal multilinear operators”, preprint, math.CA/0510581. | Article | MR 2403711 | Zbl 1268.42034 | Zbl pre05318549

[17] C. Fefferman - “Pointwise convergence of Fourier series”, Ann. of Math. (2) 98 (1973), p. 551-571. | MR 340926 | Zbl 0268.42009

[18] J. B. Garnett & P. W. Jones - “BMO from dyadic BMO”, Pacific J. Math. 99 (1982), no. 2, p. 351-371. | MR 658065 | Zbl 0516.46021

[19] N. H. Katz & T. Tao - “Bounds on arithmetic projections, and applications to the Kakeya conjecture”, Math. Res. Lett. 6 (1999), no. 5-6, p. 625-630. | MR 1739220 | Zbl 0980.42013

[20] A. W. Knapp & E. M. Stein - “Intertwining operators for semisimple groups”, Ann. of Math. (2) 93 (1971), p. 489-578. | MR 460543 | Zbl 0257.22015

[21] M. T. Lacey & C. M. Thiele - L p estimates on the bilinear Hilbert transform for 2p, Ann. of Math. (2) 146 (1997), no. 3, p. 693-724. | MR 1491450 | Zbl 0914.46034

[22] -, “On Calderón's conjecture”, Ann. of Math. (2) 149 (1999), no. 2, p. 475-496. | Zbl 0934.42012

[23] -, “A proof of boundedness of the Carleson operator”, Math. Res. Lett. 7 (2000), no. 4, p. 361-370. | MR 1783613 | Zbl 0966.42009

[24] C. Muscalu, T. Tao & C. Thiele - “Multi-linear operators given by singular multipliers”, J. Amer. Math. Soc. 15 (2002), no. 2, p. 469-496. | MR 1887641 | Zbl 0994.42015

[25] -, “A counterexample to a multilinear endpoint question of Christ and Kiselev”, Math. Res. Lett. 10 (2003), no. 2-3, p. 237-246. | MR 1981900 | Zbl 1058.34112

[26] F | MR 1998349 | Zbl 1065.42014

[27] H. Pajot - “Capacité analytique et le problème de Painlevé”, in Séminaire Bourbaki (2003/2004), Astérisque, vol. 299, Soc. Math. France, Paris, 2005, exp. no. 936, p. 301-328. | Numdam | MR 2167211 | Zbl 1129.30310